Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Pittsburgh, PA

July 1, 2001Butler County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2001, 12:02 PM EDT for Butler County, Venango County, Pennsylvania. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 12:02 PM EDT (16:02 UTC)
Expired
Jul 1, 2001, 1:00 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Butler County, PA, Venango County, PA

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:10 PM EDTThunderstorm WindPleasantville, PAThunderstorm winds downed several trees along SR 8.
Jul 1, 12:50 PM EDTThunderstorm WindValencia, PAThunderstorm winds downed several trees along Valencia Road.
Jul 1, 1:10 PM EDTThunderstorm WindWinfield Jct, PAThunderstorm winds downed several trees along Winfield Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS51 KPBZ 011602
SVRPBZ
PAC019-121-011700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 100 PM EDT

* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARKEYVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLINTONVILLE AT 1210 PM...
  NEAR CHERRY VALLEY AT 1215 PM...
  NEAR EAU CLAIRE AT 1220 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:50 AM EDT, 12 minutes earlier.

Area forecast discussion, Jul 1, 11:50 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT SUN JUL 1 2001

WL UPDATE ZONES TO INCLUDE SVR TSTM WATCH...REST SAME.

STRAGER

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>
023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022.

In the hours before

Special weather statement, Jul 1, 10:20 AM EDT, 1 hour 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011900-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL
BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS
AFTERNOON.  THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH.  LARGE HAIL IS ALSO
POSSIBLE BUT LESS LIKELY.

THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START
AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL
PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE
SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER
OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE
AFTERNOON HOURS.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN
EYE TO THE SKY FOR APPROACHING SEVERE WEATHER.  REMEMBER...LIGHTNING
CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO
IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY.

SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON.

STRAGER
Special weather statement, Jul 1, 11:36 AM EDT, 26 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:35 AM EDTSevere Thunderstorm WarningPBZMercer55 min
Jul 1, 12:40 PM EDTSevere Thunderstorm WarningPBZBeaver65 min
Jul 1, 12:49 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min
Jul 1, 1:00 PM EDTSevere Thunderstorm WarningPBZButler60 min
Jul 1, 1:10 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min
Jul 1, 1:28 PM EDTSevere Thunderstorm WarningPBZWestmoreland62 min
Jul 1, 1:50 PM EDTSevere Thunderstorm WarningPBZWashington55 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningPBZIndiana67 min
Jul 1, 2:14 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 1, 2:22 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jul 1, 2:43 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene63 min
Jul 1, 3:12 PM EDTSevere Thunderstorm WarningPBZFayette63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.